A 16-Year-Old With Tachycardia, Extremity Weakness, and Arrhythmia
A 16-year-old boy with a history of prematurity, developmental delay, and small bowel transplant at 5 years of age secondary to an intestinal volvulus presents with acute-onset left-sided body weakness progressing to right-sided weakness and arrhythmia. There is a history of chronic diarrhea but otherwise he denies fever, vomiting, cough, rhinorrhea, or syncope.
He is afebrile, tachycardic, acyanotic, and hypertensive. He is thin appearing, in no acute distress with normal mental status. He appears well hydrated and has clear breath sounds. Cardiac examination is remarkable only for tachycardia. Upper and lower extremity muscle strength is 4/5 bilaterally. A bedside echocardiogram demonstrates normal biventricular systolic function. Results of laboratory analysis reveals a mildly elevated troponin I level. An electrocardiogram (ECG) is obtained (Figure 1).
Lidocaine is administered and he is transferred to the pediatric intensive care unit for further management. The tachycardia resolves 1 hour after presentation. A subsequent ECG and telemetry tracings after resolution of the tachycardia are recorded (Figures 2, 3, 4):
Which one of the following is the most likely cause of his presentation?